High Wind, Central Highlands
- When
- November 30, 8:45 AM MST to 9:00 AM MST
- Where
- Central Highlands forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
Clines Corners peak wind gust to 60 mph.
Strong northwest flow aloft over New Mexico enhanced winds around the Clines Corners area on the 30th. Peak wind gusts up to 60 mph were reported at Clines Corners during the morning hours.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Strong northwest flow aloft over New Mexico enhanced winds around the Clines Corners area on the 30th. Peak wind gusts up to 60 mph were reported at Clines Corners during the morning hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Nov 30, 4:50 AM MST, 3 hours 55 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 450 AM MST Fri Nov 30 2018 .AVIATION... 12Z TAF CYCLE Conditions are beginning to quickly turn unsettled in western New Mexico, and these trends will expand eastward through the day as an upper level disturbance and attendant cold front move in. A band of rain and snow will accompany the front, currently oriented on a south-north orientation over western New Mexico. IFR to MVFR conditions will be common in the heavier banded precipitation with localized areas of LIFR ceilings/visibilities. After the front passes through, precipitation would turn more showery and intermittent, except in the high terrain mountains where snow could be more persistent with peak and ridge top obscurations. Precipitation will be largely unable to advance east of the central mountain chain today and tonight, but strong winds will buffet these eastern areas with gusts of 30 to 40 kt being common. 52 && .PREV DISCUSSION...236 AM MST Fri Nov 30 2018... .SYNOPSIS... A Pacific winter weather system will bring a cold front into western New Mexico this morning, producing a band of snow showers to the continental divide. Valley rain and mountain snow with snow levels of roughly 6500 feet will reach the Rio Grande Valley by mid-morning. Temperatures will fall below normal today, with highs in the upper 30s and 40s for western New Mexico, struggling to reach 50 in the Albuquerque metro. Precipitation will become more relegated to the mountains this afternoon. West winds also strengthen through the day, with periods of blowing snow possible atop the high terrain. Eastern New Mexico will miss out on most of the precipitation, still seeing strong west winds producing periods of blowing dust. Temperatures remain below normal Saturday with more isolated snow showers over northern New Mexico. Another winter weather system arrives Sunday, producing a few more inches of snow across portions of northern New Mexico. Temperatures will continue to trend down well below normal into early next week before warming back to normal mid-week. && .DISCUSSION... Today...A Pacific cold front is working its way through AZ this morning, with the HRRR and RAP doing a fairly good job thus far depicting the progression of the frontal precip. band. Both models, along with the NAM12 and others show this frontal band reaching the continental divide in western NM by sunrise. Moderate snowfall rates are expected with the FROPA, and lower visibilities will cause some local impacts along the divide between Grants and Gallup on I-40, and along U.S. 550 b/w Cuba and Farmington. Model guidance is in good agreement that once the frontal bdry reaches the continental divide it will lose much of its coherence, with sfc downsloping taking effect into the RGV. Precipitation will become more orographically driven after this point with the front surging to the central mtn chain by 15Z-17Z. Overnight temperatures have been hovering in the mid-upper 40s for ABQ, with other areas several degrees warmer than forecast thanks to persistent high clouds all night long. Bumped MinTs up a few degrees this morning, and this along with a slightly later onset of precipitation into the ABQ Metro will likely limit any possible wintry impacts for the Tijeras Canyon to the Estancia Valley. Snow accums will stay at or above 6500', with valley rain by late morning through the afternoon. Several inches of snow are likely atop the higher peaks of northern NM by the end of the day. Winds will also be fairly strong, reaching 25-35mph sustained with gusts 45-50mph across the east-central plains and higher terrain. Blowing snow will be possible this afternoon atop the higher terrain, with blowing dust across portions of the southeast plains. Tonight through Saturday...The trough exits into the Great Plains, restrengthening to a new closed low over KS, setting up strong WNW flow over NM. Persistent mid-level moisture will continue light- moderate orographically driven snow over the western and northern high terrain tonight and through the day Saturday. Persistent cold air advection through the state will also keep highs well below normal across western and central NM. Sunday...A strong dip in the jet will set up over the IM West, with an embedded trough reaching NM. Timing of this system still remains a bit up in the air, however the GFS and ECMWF are both leaning toward an arrival time into western NM midday Sunday. Another several inches of snow are likely atop the northern mtns, however lower valley totals will depend on the timing in relation to daytime heating. There is some potential for an accompanying backdoor cold front through northeast NM to enhance forcing along the east slopes of the Sangre's. Again, there is still notable model variance with the strength of this backdoor front and whether or not there will be any significant upslope flow at all. Will have to continue to monitor model trends as we get closer. Regardless, temperatures continue their downtrend with daytime highs 10-15F below normal. Next Week...Cold temperatures continue Monday with precipitation exiting the state. Ridging will bring a slow warming trend through mid-week with another Pacific storm system entering the region near the end of the week. 24 && .FIRE WEATHER... Colder and unsettled weather will make an abrupt intrusion upon New Mexico this morning due to a cold front and parent disturbance aloft. The colder temperatures will be accompanied by higher humidity and batches of rain and mountain snow in western and central parts of the state today. Despite breezy to windy conditions across the forecast area, the higher humidity will preclude critical fire weather conditions today. Winds will stay strong into the overnight with a brief lull Saturday morning before a resurgence in the afternoon. Smoke ventilation rates will be elevated during this stretch of stronger winds, but otherwise no critical weather is foreseen. Another disturbance aloft will quickly approach NM late Saturday into Sunday with additional batches of light rain and high elevation snow, especially in the northern half of NM, as well as a reinforcing shot of colder temperatures across the entire forecast area. By Monday, precipitation will largely dwindle to just the northeast quadrant of the state, diminishing fully by Tuesday. Winds will relax as a ridge of high pressure crosses the Rockies by mid week, and temperatures will run several degrees below normal Monday and Tuesday before slowly rising a few degrees closer to normal on Wednesday. Poor smoke ventilation and dispersion will be a widespread concern for much of next week. 52 && .ABQ WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 10 AM this morning to 3 AM MST Saturday for the following zones... NMZ515-521-523-526-529-533-534-539-540. Winter Weather Advisory until 5 PM MST this afternoon for the following zones... NMZ502-505-506. Winter Weather Advisory until 11 PM MST this evening for the following zones... NMZ503-510-511-514. &&
Hazardous Weather Outlook National Weather Service Albuquerque NM 313 AM MST Fri Nov 30 2018 NMZ501>540-011200- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 313 AM MST Fri Nov 30 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A winter storm system will bring a band of snow to western New Mexico this morning, impacting travel along the continental divide. Several inches of snow accumulation atop the western high terrain with light accumulations for surrounding lower elevations is likely through the end of today. Strong west winds will also produce periods of blowing snow at higher elevations of western and northern New Mexico, reducing visibility. While wintry precipitation will be limited to the western half of the state, eastern New Mexico will also see strong west winds likely producing patchy blowing dust this afternoon. Snow will become more tethered to the high terrain tonight. Travelers should take caution driving, with slick roads and temporarily reduced visibility being the main hazards today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A secondary storm system will bring another round of snow to northern New Mexico late Saturday night through Sunday. Roads may be slick and hazardous across the high terrain. Temperatures will fall well below normal for the weekend and into early next week. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall amounts through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. 24
1 high wind. Local standard time, as filed.
Clines Corners peak wind gust to 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, November 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 788240.